November 11, 2007

Debugging the Highs: Update

Well, I went through my debugging sequence as I described in a previous blog entry and the news is not good.

I am responding completely differently to R insulin than I was just three months ago, which is the the last time I was not taking Metformin.

My response to the R insulin was so different from what it was 90 days ago, that I went so far as to drive to a Wal-mart pharmacy in a different state and buy a new vial of R there, just to make sure that the two week old-vial I was using didn't have something wrong with it. The previous vial I'd bought at my usual pharmacy was the same lot as the insulin I'd bought a couple months before and I wondered if perhaps it had weakened.

To test the potency of the new insulin, I ate the identical meal for dinner using the same dose of the new insulin as I had eaten the night before with the dose from the older vial. I ended up with a blood sugar reading only 5 mg/dl different at one hour from what I'd seen the previous night. Unfortunately, that reading was 178. And that was with 4 units of insulin, which is a lot for me. This was using a 1/12 insulin/carb ratio which was what I would have used before when not taking Metformin.

Yesterday tried using a 1/8 insulin ratio, and it worked okay at lunch with 25 grams of carbs, though not great. But when I tried it at dinner with 40. I ended up at 157 at 1 hour and 126 at two.

That doesn't sound too bad, but there's a hitch: Eventually the insulin IS kicking in and I'm going low. After my meals yesterday I ended up in the low 80s feeling shivery--and after eating more fast acting carbs I was still in the 80s an hour later.

This sounds like what happens when a person has developed antibodies to insulin. The insulin is bound by the antibodies for a while making it less effective, then the antibodies release it and it kicks in later.

If that is my problem, the only thing I can do is wait it out and hope it goes away. Needless to say, I'm going to have to cut way back on carbs because I am going too high after meals, staying high and then getting lows, which make me feel like crap all day long.

If any of you have had anything like this occur, let me hear about it.


in search of balance said...

Have you tried Apidra? I haven't, yet, but it seems really promising as a very fast acting insulin. Maybe the fastness would help with the delay, even with antibodies?

Anyway, sorry to hear about your complications, and I hope you get things squared away soon!

Take care.

Jenny said...

Thanks for the suggestion!

Novolog is already almost too fast for me. I'll get good readings at 1 or 2 hours but go back up higher at 3.

But I eventually going to do some testing with the Novolog to see if it works better for me now that the R is not. But I am testing and adjusting one thing at a time.

Lili said...

Maybe try combining Novolog and R? Like a dual wave bolus.

Anonymous said...

I seem to remember that you didn't like Lantus, but might you reconsider. My Internist had me switch from R (about 20 units in 3 injections) to an evening Lantus. Not as high a dose as I wanted, I stay about 99-115, eating less than 50g carb a day. I think 2 10 unit doses would put me at my 85-100 which is my goal. What surprised me was how constant BGs stay. Rob

Jenny said...


Combining R & Novolog was what I'd been doing for the last couple months any time I ate at a local restaurant where I was going to have a familiar meal and knew I wouldn't have a wait.

I'd do half my insulin as R before we drove to the restaurant and the rest as Novolog when I got my food, and it was working great--until a couple weeks ago.


I used Lantus for about a month and was having hypos at night and ended up with a very high pulse that didn't come down until after a couple weeks of stopping the Lantus. When I tried Lantus again a few months later after getting the R to work, at the dose that was low enough to avoid 4AM hypos, I was going much higher after meals with Lantus than I was without the Lantus.

I also tried Levemir which was really good for my blood sugar but repeatedly shot my blood pressure up to 170/100 starting from normal. Scary.

I am using 1.5 units of NPH at night to knock down the fasting bg. Any more than that and I go low and end up higher in the morning due to the intense counter-regulatory reaction I get.

I gotta say, the longer I use insulin the more admiration I have for people with Type 1 diabetes. It is the classic "nailing jelly to the tree" situation. It just keeps changing.

I am also seeing why the more beta cells you have left when you start insulin, the better off you will be. It is much easier to get it working when you don't need to use very much.

Bad Decision Maker said...

Jenny - you said novolog was too fast for you, but if you're high 1-2 hrs after eating and low a few hours later, it might be worth another try as you said you might. You could try giving it after you eat (or give part of the dose after) instead of before so that it won't set in quite as fast.

Jenny said...

Bad Decision Maker,

I'll be testing that next. Another possibility might be to inject the R even earlier.

Further bad news is that the new insurance plan I changed to after my last plan went up to $600 per month with higher deductibles and copays wont' pay for insulin Pens so when the pack I have is gone, it's gone.

Anonymous said...

How about a more direct approach? If the problem really is antibodies, why not deal with antibodies. Although it's blunt force, when I was in a similar situation my doctor gave me prednisone in pulsed doses for a couple of weeks to break a cycle at much, much higher blood glucose levels. Perhaps there is a similar approach that would work for you. Rob

Jenny said...


A course of Prednisone eleven years ago seems to be what pushed my blood sugar from marginal to fully diabetic, and since I still have some beta cell function left, I would not want to take it out of fear of destroying my remaining basal function.

If I can't figure out some way to get around this I am going to have to go see my PCP and get a referral to a really good endo. I have a new health insurance plan with different requirements and different doctors so it's an opportunity to find someone who might be more skilled.

Today I'm not going to use any R and will test the Novolog to see if it is also being slowed down.

Jenny said...

The Novolog worked exactly as it always has.

Insulin carb ratio: 1 unit to 12 grams. Dose: 2 units

Reference meal: 20 g whole wheat bread with natural Peanut butter
1 hour: 110 mg/dl
2 hour: 87 mg/dl.

Identical meal with 3 units of R insulin (1/8 ratio):

1 hr 123
2 hr 105

Very odd. I am wondering if somehow taking NPH insulin for the past 2 months has sensitized me to R in some weird way.

I can't think what else it might be.

I do think I'm going to stop the NPH and see if the problem goes away.

There are two problems with Novolog for me.

1. It always makes me hungry 3 hours after eating.

2. My new insurer won't cover the pens and requires an essay from my doctor for them to pay for me to get it in vials since they prefer Humalog which does NOT work well for me at all. Since I only use tiny doses, I end up throwing away a lot of expensive Novolog when I use the vials as it goes bad long before I've used more than 1/3 of the vial. With the pens, much more gets used.

3. It won't cover Pizza the way R will.

Anonymous said...

Dr. Bernstein suggests avoiding NPH because it has some animal (?) protein in it which has/might cause an allergy sensitiveness. He also recommends it in the book when needed. RobLL (the first Rob comment on this page)

Jenny said...


Dr. B's warning in the older books is why I avoided NPH. I did well on Ultralente before it was discontinued. But I asked about it on one of his teleconferences and he said that with the other human long acting insulins gone, he does recommend it for people who can't take the analogs.

I had serious problems with both Lantus and Levemir--blood pressure surges, persistent very fast pulse, stuff like that.

But last night I omitted the NPH and this morning my blood sugar was lower, not higher, which suggests maybe I'm on to something.

I just hope whatever it is goes away because I like R a whole lot better than Novolog when it does work.

Kelly said...

The study reports a 38-percent reduced risk of developing diabetes for high-blood-pressure patients who demonstrated regression of LVH during therapy for high blood pressure, with a 26-percent reduced risk after adjusting for other risk factors for diabetes. The reduction in risk of diabetes was independent of therapy type and of the degree of blood pressure change in this population.Take care.